Rip Current, Charleston
- When
- May 27, 10:56 AM EST to 12:56 PM EST
- Where
- Charleston forecast zone
- Reported by
- Public
Lifeguards reported one strong rip current near the Isle of Palms pier. Four rescues were needed.
The combination of strong afternoon onshore winds and swell energy created conditions favorable for the development of rip currents.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
The combination of strong afternoon onshore winds and swell energy created conditions favorable for the development of rip currents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 27, 9:35 AM EST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1035 AM EDT MON MAY 27 2013 .SYNOPSIS... ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH NEXT WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... LATE THIS MORNING...YET ANOTHER TRANQUIL DAY WITH SLIGHTLY FLATTENED UPPER RIDGING ALOFT AND ATLANTIC HIGH PRESSURE IN CONTROL AT THE SURFACE. WARM SOUTHERLY FLOW AROUND THE PERIPHERY OF THE HIGH WILL RESULT IN TEMPS REACHING THE MID/UPPER 80S AWAY FROM THE BEACHES WHICH IS RIGHT ON NORMAL FOR LATE MAY. SKIES WILL BE COMPRISED OF DIURNAL CU AND PASSING THIN CIRRUS. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... TONIGHT...DRY WITH SEASONAL TEMPERATURES BOTTOMING OUT IN THE LOWER TO MID 60S INLAND AND CLOSE TO 70 ALONG THE COAST. TUESDAY THROUGH WEDNESDAY NIGHT...UPPER LEVEL RIDGING WILL BUILD OVER THE SOUTHEASTERN UNITED STATES WHILE SURFACE HIGH PRESSURE PREVAILS OVER THE WESTERN ATLANTIC. THE RESULTING ONSHORE FLOW WILL ALLOW THE LOW LEVELS OF THE ATMOSPHERE TO SLOWLY MOISTEN...WITH THE POTENTIAL FOR LOW CLOUDS/PATCHY FOG EXPECTED TO INCREASE SLIGHTLY DURING THE LATE NIGHT/EARLY MORNING PERIODS AS THE MOISTURE BECOMES TRAPPED BENEATH THE NOCTURNAL INVERSION. OTHERWISE...THE LACK OF SUFFICIENTLY DEEP MOISTURE OR ANY FORCING MECHANISM WILL INHIBIT THE DEVELOPMENT OF ANY PRECIPITATION. TEMPERATURES WILL BE NEAR NORMAL...WITH HIGHS IN THE MID TO UPPER 80S AWAY FROM THE IMMEDIATE COAST AND LOWS IN THE LOWER TO MID 60S. THURSDAY...VERY LITTLE CHANGE IN THE SYNOPTIC PATTERN...ALTHOUGH THE UPPER RIDGE WILL STRENGTHEN FURTHER OVER THE REGION. IT APPEARS THAT THE LONG ONSHORE FETCH ALONG THE SOUTHERN PERIPHERY OF THE ATLANTIC HIGH COULD ALLOW MOISTURE TO DEEPEN ENOUGH TO SUPPORT ISOLATED CONVECTION ACROSS PORTIONS OF NORTH COASTAL GEORGIA AND LOCATIONS NEAR THE ALTAMAHA RIVER DURING THE DAY. HIGH TEMPERATURES WILL REMAIN IN THE MID TO UPPER 80S INLAND FROM THE COAST. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... MEDIUM RANGE GUIDANCE IS IN VERY GOOD AGREEMENT THROUGH THE LONG TERM PERIOD. A STRONG UPPER LEVEL RIDGE WILL PERSIST OVER MUCH OF THE EASTERN UNITED STATES INTO THE FIRST PART OF THE WEEKEND...THEN AN UPPER LOW WILL LIFT ACROSS THE WESTERN ATLANTIC LATE IN THE WEEKEND INTO EARLY NEXT WEEK...SHUNTING THE RIDGE TO THE NORTH. AT THE SURFACE...HIGH PRESSURE WILL CONTINUE TO EXTEND INTO THE REGION FROM THE WESTERN ATLANTIC WITH A COLD FRONT THEN EXPECTED TO APPROACH FROM THE NORTHWEST EARLY NEXT WEEK. THIS PATTERN WILL FAVOR THE DEVELOPMENT OF ISOLATED SHOWERS AND THUNDERSTORMS EACH AFTERNOON/EVENING ALONG AND AHEAD OF THE SEA BREEZE...WITH SOME COASTAL SHOWERS AND THUNDERSTORMS POSSIBLE DURING THE LATE NIGHT/EARLY MORNING HOURS. TEMPERATURES WILL REMAIN NEAR NORMAL INTO THE FIRST PART OF THE WEEKEND...THEN RISE SLIGHTLY ABOVE NORMAL INTO EARLY NEXT WEEK AHEAD OF THE APPROACHING COLD FRONT. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... VFR CONDITIONS WILL PREVAIL THROUGH THIS EVENING. AN ONSHORE FLOW WILL RESULT IN INCREASING LOW-LEVEL MOISTURE...SOME OF WHICH WILL GET TRAPPED BENEATH THE INVERSION TONIGHT. AT THIS TIME MOS BASED GUIDANCE IS NOT INDICATING ANY CEILINGS OR REDUCED VISIBILITIES...BUT CANNOT RULE OUT FEW-SCATTERED STRATUS AND PATCHY FOG LATE TONIGHT. EXTENDED AVIATION...VFR CONDITIONS WILL GENERALLY PREVAIL...ALTHOUGH INCREASING LOW LEVEL MOISTURE COULD RESULT IN SOME LOW CLOUDS AND/OR PATCHY FOG DURING THE LATE NIGHT/EARLY MORNING HOURS LATER IN THE WEEK. && .MARINE... TODAY AND TONIGHT...ATLANTIC HIGH PRESSURE TO PREVAIL WITH S/SE WINDS 15 KT OR LESS AND SEAS 3 FT OR LESS. TUESDAY THROUGH SATURDAY...ATLANTIC HIGH PRESSURE WILL PERSIST RESULTING IN AN EAST OR SOUTHEAST FLOW WITH WIND SPEEDS 15 KT OR LESS THROUGH THE PERIOD. THE LONG FETCH ALONG THE SOUTHERN PERIPHERY OF THE HIGH WILL CAUSE LONG PERIOD SWELLS TO GRADUALLY BUILD THROUGH THE WEEK...BUT CONDITIONS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA AT THIS TIME. && .TIDES/COASTAL FLOODING... HIGH ASTRONOMICAL TIDES ARE EXPECTED TO DECREASE THROUGH THE REST OF THE WEEK. LOW CHANCE OF LEVELS REACHING ADVISORY LEVELS WITH THE HIGH TIDE TONIGHT. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...BSH SHORT TERM...RJB/JAQ LONG TERM...JAQ AVIATION...JAQ MARINE...RJB/JAQ TIDES/COASTAL FLOODING...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 353 AM EDT MON MAY 27 2013 GAZ117-119-139-141-SCZ048>051-280900- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 353 AM EDT MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. COASTAL FLOODING...HIGH ASTRONOMICAL TIDES COULD LEAD TO MINOR SALTWATER INUNDATION NEAR THE COAST DURING THE HIGH TIDE CYCLE TONIGHT. COASTAL FLOOD ADVISORIES COULD EVENTUALLY BE NEEDED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-280900- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-TIDAL BERKELEY- 353 AM EDT MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
1 rip current. Local standard time, as filed.
Lifeguards reported one strong rip current near the Isle of Palms pier. Four rescues were needed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2013Every state in 2013This day in weather historyWarnings in South Carolina, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452150.